Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 111, NWS Tucson, AZ

August 26, 2011Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 26, 2011, 2:08 PM MST for Pima County, Arizona. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2011, 2:08 PM MST (21:08 UTC)
Expired
Aug 26, 2011, 3:00 PM MST
In force
52 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2011-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2011-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
2573 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

025 
WUUS55 KTWC 262108
SVRTWC
AZC019-262200-
/O.NEW.KTWC.SV.W.0111.110826T2108Z-110826T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
208 PM MST FRI AUG 26 2011

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF SELLS...

* UNTIL 300 PM MST

* AT 159 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 7 MILES NORTHWEST OF SANTA ROSA TO 20 MILES SOUTH OF SELLS...
  OR ALONG A LINE EXTENDING FROM 36 MILES NORTH OF SELLS TO 20 MILES
  SOUTH OF SELLS...AND MOVING WEST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  COVERED WELLS...MOUNTAIN VILLAGE...VENTANA...KUPK...VAYA CHIN...
  PISINIMO...PISINEMO...SAN SIMON VILLAGE...SANTA CRUZ AND PAPAGO
  FARMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3249 11191 3158 11174 3176 11236 3250 11245
TIME...MOT...LOC 2108Z 099DEG 16KT 3241 11216 3164 11199

$$

GL
2 follow-up statements
594 
WWUS55 KTWC 262132
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
232 PM MST FRI AUG 26 2011

AZC019-262200-
/O.CON.KTWC.SV.W.0111.000000T0000Z-110826T2200Z/
PIMA AZ-
232 PM MST FRI AUG 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MST
FOR CENTRAL PIMA COUNTY...

AT 226 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES EAST OF COVERED WELLS TO 11 MILES SOUTHWEST OF
COWLIC...OR ALONG A LINE EXTENDING FROM 18 MILES NORTHWEST OF SELLS
TO 21 MILES SOUTHWEST OF SELLS...MOVING WEST AT 10 MPH.

LAT...LON 3249 11191 3158 11174 3176 11236 3250 11245
TIME...MOT...LOC 2132Z 082DEG 9KT 3215 11204 3167 11212

$$

GL
116 
WWUS55 KTWC 262154
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
254 PM MST FRI AUG 26 2011

AZC019-262201-
/O.EXP.KTWC.SV.W.0111.000000T0000Z-110826T2200Z/
PIMA AZ-
254 PM MST FRI AUG 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIMA COUNTY WILL
EXPIRE AT 300 PM MST...

THE STRONGEST THUNDERSTORMS ACROSS THE TOHONO OODHAM NATION HAVE 
NOW PUSHED SOUTWHEST ACROSS THE INTERNATIONAL BORDER INTO SONORA. 
HOWEVER...A LINE OF STORMS EXTENDS FROM PISINIMO TO JUST EAST OF 
PAPAGO FARMS AND CONTINUES TO MOVE WEST AT 15 MPH. THESE STORMS WILL 
PRODUCE HEAVY RAINFALL AND WIND GUSTS TO 50 MPH. 

LAT...LON 3249 11191 3158 11174 3176 11236 3250 11245
TIME...MOT...LOC 2151Z 082DEG 9KT 3190 11223 3166 11218

$$

GL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 8:50 AM MST, 5 hours 18 minutes earlier.

Area forecast discussion, Aug 26, 8:50 AM MST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
850 AM MST FRI AUG 26 2011

.SYNOPSIS...EXPECT A CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS ALONG WITH SEASONALLY HOT DAYTIME TEMPERATURES INTO
NEXT WEEK.

&&

.DISCUSSION...THIS MORNINGS 12Z KTWC SOUNDING SHOWED A PRECIPITABLE
WATER VALUE OF 1.39 INCHES...A LIFTED INDEX OF MINUS 5 AND A CAPE OF
AROUND 1950 J/KG. MODIFYING THE SOUNDING USING T=104;TD=52 YIELDS A
LIFTED INDEX OF MINUS 4 AND A CAPE OF AROUND 900 J/KG IF LIFTING THE
PARCEL FROM THE SURFACE AND ABOUT 625 J/KG IF LIFTING THE PARCEL VIA
THE MEAN TEMP METHOD. THAT SAID...EXPECT THE ACTIVITY THIS AFTERNOON
TO BE MOSTLY ISOLATED IN NATURE WITH LOW END SCATTERED OVER THE
MOUNTAINS. ANY STORMS THAT DEVELOP WILL MOVE TO THE NORTHWEST AT
ABOUT 15 MPH.

WILL MAKE SOME ADJUSTMENTS TO THE SHORT TERM TEMPERATURE GRIDS.
OTHERWISE...THE FORECAST FOR THIS AFTERNOON IS ON TRACK.

&&

.AVIATION...ISOLD-SCT TSRA/SHRA DEVELOPING 18Z-20Z TODAY AND
CONTINUING THRU 27/06Z. FEW-BKN CLOUDS AT 10-15K FT AGL BECOMING
SCT-BKN CLOUDS AT 8-12K FT AGL THIS AFTERNOON. SKC-FEW 10-12K FT AFT
27/06Z. SURFACE WIND GENERALLY LESS THAN 10 KTS THRU EARLY SATURDAY
OR 27/12Z. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT ISOLATED TO SCATTERED THUNDERSTORMS INTO NEXT
WEEK. NORMAL DIURNAL WIND TRENDS WILL OCCUR...EXCEPT STRONG AND
GUSTY WINDS NEAR THUNDERSTORMS.

&&

.PREV DISCUSSION...HOT TEMPERATURES WILL REMAIN AROUND TODAY AND
INTO THIS WEEKEND WITH A FEW AREAS NEAR DAILY RECORD HIGHS. SOME
DRIER AIR WILL WORKS ITS WAY IN FROM THE EAST WHERE LAST NIGHT THE
PW VALUE AT EL PASO WAS NEAR 0.90". SO EXPECT ISOLATED TO LOW
SCATTERED AREAL COVERAGE OVER THE NEXT THREE DAYS. LITTLE CHANGE TO
COVERAGE EARLY NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Aug 26, 9:04 AM MST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
904 AM MST FRI AUG 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     DUST STORM       RED ROCK                32.58N 111.33W
08/25/2011                   PINAL              AZ   NEWSPAPER

            *** 1 FATAL, 3 INJ *** MULTIIPLE VEHICHLE ACCIDENT ON
            I-10 NEAR RED ROCK DUE TO DUST STORM.

&&

EVENT NUMBER TWC1100093

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 1:38 PM MSTSevere Thunderstorm WarningTWCPima67 min
Aug 26, 2:43 PM MSTHeat AdvisoryTWCPima, Pinal27 hr
Aug 26, 3:28 PM MSTSevere Thunderstorm WarningTWCPima62 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.